Virginia, 2022

Damaging Winds in Virginia, July 18, 2022

July 18, 2022 · NWS MRX · 2 events in 1 county or zone

A line of storms tracked from west to east through extreme southwest Virginia during the late afternoon. A few stronger storms embedded in this line produced some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms tracked from west to east through extreme southwest Virginia during the late afternoon. A few stronger storms embedded in this line produced some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:15 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
315 PM EDT Mon Jul 18 2022

.SHORT TERM (Tonight and Tuesday)...

Key Messages:

1. Numerous showers and thunderstorms will continue through the
evening with more isolated to scattered coverage focused on southern
areas on Tuesday.

2. Isolated damaging wind gusts and localized flooding remain of
concern through the evening hours.

3. Temperatures will be fairly close to normal with milder
conditions expected on Tuesday.

This Evening/Tonight

Currently early this afternoon, a mid/upper shortwave is centered
near the Ohio River Valley with a weak surface front. A downstream
jet is also noted from Ohio into the Great Lakes. These features are
the focus in the near-term period with upper divergence and strong
southerly flow at and below 850mb supporting continued convection
that is already ongoing in western areas. These features continue to
advance towards the region with the consensus remaining that the
frontal boundary will wash out to our west. Nevertheless, numerous
convection will continue through much of the evening hours with a
gradual decrease overnight. Deep-layer shear of 20+ kts is notable
for this time of year, but thermodynamics in the mid-levels do seem
to be an inhibiting factor. Overall instability is fairly marginal
at generally near 1,000 J/kg. With the somewhat organized/linear
nature of some cells, locally damaging wind gusts remain of concern.
Additionally, with PWATs of near 1.7" and fairly uni-directional
flow throughout much of the layer, there remains a concern for
locally heavy rainfall largely via training convection. Luckily,
many areas haven't been too wet in recent days, but there are
certainly some localized places with lower flash flood guidance.
Given all of these factors, similar messaging will be kept to be
focused on the early portions of the overnight hours.

Tuesday

During the day on Tuesday, the shortwave trough will be nearly
centered with our region, and better moisture will be focused closer
to Georgia and southwest North Carolina. Overall, dynamics/forcing
for convection will largely be to our south and east. However, lapse
rates may end up being slightly better than today due to the height
falls with a focus more on southern areas where these values and
moisture look to be better. With the limited upper support and
comparable instability in these areas, mainly isolated to scattered
coverage is expected. With the troughing remaining in place,
temperatures will still be warm but fairly mild for this time of
year.

BW

.LONG TERM (Tuesday Night through Monday)...

Key Messages:

1. Another hot spell in store for the coming weekend.

2. "Cold" front moves through Wed night into Thu for increased
coverage of showers and thunderstorms. Otherwise typical summertime
trends with regards to rain chances through Friday.

Discussion:

The big story for the long term period will be the strong ridge
building across the southern US Friday into the weekend, sending
high temperatures back into the upper 90s for most locations on
Saturday and Sunday.

Before we get to the weekend however, shortwave troughing will be
lingering over the southern Appalachians Tuesday night into
Wednesday. This will be kicked off to the east coast on Wednesday by
a stronger upper low that will be moving into the Great Lakes region
on Wed. This feature will push a cold front into the forecast area
Wed night into Thu. Locally, the presence of the upper trough, as
well as isentropic ascent ahead of that cold front, will keep some
chances for showers and even some thunderstorms in the forecast Tue
night through Wed. Limited it to chance levels, which may be
generous, as brief upper ridging will lie between the exiting upper
trough and the low moving into the Great Lakes. This should work to
suppress convection a tad, but think there will be some convection
present on Wed. Better rain chances exist on Thu with the passage of
the front, with widespread convection likely.

As the front pushes further into the southeast US the low will be
lifting out into New England. There was some concern it may stall
just to our south, allowing for more rain chances on Friday. But
this seems to be the outlier scenario now and have a dry forecast in
on Friday. As the upper low lifts into New England, a western ridge
centered over the Four Corners region will begin to expand
in earnest across the I-40 corridor from Texas through Tennessee.
By Sat morning most guidance has a strong, albeit relatively flat,
upper ridge centered over the Tennessee valley. The eastward
expansion of the ridge on Friday will push highs back into the low
to mid 90s throughout much of the lower elevations of east TN, but
expect areas in the vicinity of the I-40 corridor and points south
to see upper 90s for both Saturday and Sunday as the ridge peaks
overhead.

Have dry conditions on Saturday with the ridge overhead, but Sunday
through Monday present an opportunity for some MCS activity to make
it in from the NNW. Flat ridging, even with H5 heights of 594 dam or
more, will leave a chance for convection to fire along the H85
thermal gradient from Nebraska eastward through the Ohio river
valley. The GFS is more bullish on rain chances than the ECMWF but
hard to ignore that even the stronger ridge on the ECMWF doesn't
suppress convection completely.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous showers and thunderstorms are ongoing to the west and
will continue to gradually move into the region through the rest
of the afternoon and evening hours. TYS is most likely to be the
last site with impacts from them at generally 20Z or later. Within
any of the storms, reductions to MVFR are possible, in addition to
briefly gusty winds. Winds will also continue to be fairly gusty
and from a southerly to southwesterly direction. This activity
should taper off later in the overnight hours with increasing
confidence in MVFR to possibly IFR ceilings and patchy fog by
early morning. The impacts are forecast to be most significant at
TRI. Into the day tomorrow, any low ceilings should gradually lift
to VFR with isolated to scattered showers and storms later in the
day.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  72  93  75 /  50  50  30  30  40
Knoxville McGhee Tyson Airport, TN  70  88  71  91  74 /  50  40  20  30  40
Oak Ridge, TN                       69  88  70  90  73 /  70  40  20  20  50
Tri Cities Airport, TN              67  85  67  89  70 /  70  30  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 18, 2:26 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
326 PM EDT Mon Jul 18 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
326 PM EDT Mon Jul 18 2022 /226 PM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms will continue through early
tonight before gradually diminishing. Some of these storms will
produce torrential downpours, which may result in localized
flooding. In addition, a few strong to marginally severe storms
are possible with damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible on Wednesday ahead of a
incoming frontal boundary. A few of these storms could be strong
to severe with gusty winds, hail, and heavy rainfall being the
main threats.

On Saturday and Sunday, temperatures in the central and southern
Tennessee valley will climb into the mid and upper 90s, with heat
index values of 100 to 105 degrees expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 18, 2:07 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Mon Jul 18 2022

TNZ068-069-071-072-086-087-181930-
Blount Smoky Mountains TN-Northwest Monroe TN-Loudon TN-Knox TN-
Southeast Monroe TN-NW Blount TN-
307 PM EDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of Loudon, southwestern
Knox, western Blount and central Monroe Counties through 330 PM
EDT...

At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenoir City to 10 miles southeast of
Loudon to 7 miles southeast of Madisonville. Movement was northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Loudon, Farragut,
Louisville, Vonore, Greenback and Friendsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3540 8434 3561 8429 3582 8437 3584 8434
      3588 8433 3589 8431 3588 8428 3590 8428
      3590 8427 3591 8427 3602 8407 3570 8393
      3547 8394 3546 8395
TIME...MOT...LOC 1907Z 247DEG 25KT 3584 8435 3563 8425 3544 8428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Jul 18, 2:10 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     2 WSW KARNS             35.97N 84.16W
07/18/2022                   KNOX               TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

BW
Local storm report, Jul 18, 2:39 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 SW BEARDEN            35.92N 84.03W
07/18/2022                   KNOX               TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ACROSS POWER LINES AND
            RR TRACKS.

&&

BW
Special weather statement, Jul 18, 2:55 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
355 PM EDT Mon Jul 18 2022

TNZ040-041-070>074-182045-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-Jefferson TN-
Northwest Cocke TN-Sevier Smoky Mountains TN-North Sevier TN-
NW Blount TN-
355 PM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northeastern Blount,
southeastern Jefferson, southwestern Cocke and Sevier Counties
through 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Eagleton Village, or 12 miles east of Maryville, moving
east at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sevierville, Gatlinburg, Dandridge, Pigeon Forge, Smoky
Mountains-Newfound Gap, Smoky Mountains-Balsam Mountain, Pittman
Center, Townsend, Walland and Bird Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8388 3584 8385 3587 8382 3604 8330
      3574 8318 3573 8320 3572 8325 3569 8326
      3567 8329 3566 8330 3566 8334 3562 8339
      3558 8382
TIME...MOT...LOC 1955Z 255DEG 27KT 3574 8376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Jul 18, 4:23 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 PM EDT Mon Jul 18 2022

TNZ017-018-046-VAZ005-006-008-182215-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
523 PM EDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of Sullivan, central
Johnson, northern Carter, Russell, southeastern Scott and Washington
Counties and the City of Bristol through 615 PM EDT...

At 522 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Cleveland Va to near
Elizabethton. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnson City, Bristol Tn, Bristol Va, Abingdon, Lebanon, Mountain
City, Cleveland Va, Walnut Hill, Bluff City and Honaker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 8182 3700 8180 3695 8180 3693 8184
      3689 8180 3640 8179 3638 8230 3640 8230
      3640 8236 3686 8238 3708 8185
TIME...MOT...LOC 2122Z 242DEG 21KT 3683 8227 3642 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Jul 18, 4:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
525 PM EDT Mon Jul 18 2022

TNZ018-043>047-182215-
Washington TN-Northwest Carter TN-Southeast Carter TN-
Southeast Greene TN-Unicoi TN-Johnson TN-
525 PM EDT Mon Jul 18 2022

...Strong thunderstorms will impact portions of eastern Washington,
Unicoi, southwestern Johnson and Carter Counties through 615 PM
EDT...

At 525 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to Erwin to near Hot Springs.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill,
Central, Hampton, Midway, Pine Crest and Unicoi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3634 8184 3630 8191 3612 8203 3611 8213
      3615 8215 3616 8222 3613 8225 3613 8230
      3609 8240 3598 8251 3595 8256 3597 8261
      3603 8259 3607 8264 3609 8259 3641 8241
      3641 8238 3639 8238 3641 8180 3635 8178
TIME...MOT...LOC 2125Z 240DEG 25KT 3642 8235 3617 8242 3586 8276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The radar

The Knoxville radar (KMRX), 132 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 18, 5:05 PM EST
Where
Washington County, 1.77 mi SE of Wyndale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.660, -82.060

Several trees were blown down.

Thunderstorm Wind, Washington

When
July 18, 5:45 PM EST
Where
Washington County, 2.82 mi SSE of Masada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.660, -81.710

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047455, 1047456.